Unexpected side effect in mCRC: A care-compliant case report of regorafenib-induced hyperammonemic encephalopathy

Michela Quirino, Sabrina Rossi, Giovanni Schinzari, Michele Basso, Antonia Strippoli, Alessandra Cassano, Carlo Barone

Research output: Contribution to journalArticle

Abstract

Rationale: Regorafenib represents a treatment option in heavily pretreated patients affected by metastatic colorectal cancer (mCRC). Its safety profile is typical of small-molecule tyrosine-kinase inhibitors (TKIs) and most adverse events are manageable. Patientconcerns:A 56 years-old Caucasian man affected by mCRC with normal hepatic reserve was treated with regorafenib as second-line treatment. After only 2 days of therapy, the patient presented to the emergency department due to impairment of both spatial and temporal orientation and motor function with bradylalia. Interventions: Serum ammonia level was 191mmol/L, liver function tests and complete blood count were normal. Regorafenib was withheld and branched chain amino acids and lactulose were administered. Outcomes: Serum ammonia level returned within the normal range, but when regorafenib was restarted at a lower dose level, a new episode of acute confusion arised. Main lesson: Discontinuation of regorafenib after confirmation of hyperammonemia is strongly recommended; reintroduction of the therapy at lower doses after resolution of symptoms related to hyperammonemic encephalopathy has to be discouraged.

Original languageEnglish
Article numbere6522
JournalMedicine (United States)
Volume96
Issue number16
DOIs
Publication statusPublished - Jan 1 2017

Keywords

  • Case report
  • Hyperammonemic encephalopathy
  • Regorafenib
  • TKI

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Unexpected side effect in mCRC: A care-compliant case report of regorafenib-induced hyperammonemic encephalopathy'. Together they form a unique fingerprint.

Cite this